MAUDE Adverse Event Report: VITAL ACCESS CORP. VWING VASCULAR NEEDLE GUIDE

VITAL ACCESS CORP. VWING VASCULAR NEEDLE GUIDE
Model Number 00144
Health Effect - Clinical Codes Swelling (2091); Skin Inflammation (2443); Post Operative Wound Infection (2446)
Date of Event 11/16/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon (b)(6)'s return from the hospital, (b)(6) decided to stop receiving dialysis treatment and entered hospice.Many attempts were made to determine if the vwing played a role in the patient's health situation.The patient had a fistulagram (as reported by (b)(6)), an infection (as reported by (b)(6)) and ultimately went into hospice and discontinued dialysis.A review of the patient's history was performed and analyzed, along with further investigation involving the implanting surgeon, dr.(b)(6), to determine if the vwing played a role.Patient (b)(6) had 2 vwings placed in (b)(6) 2016 due to the following: "patient has a tortuous and paper thin vein.Has a large aneurysm above her elbow that will be repaired.The vein is 10mm in diameter above the arterial vwing and is 8mm diameter above the venous.She has a mild stenotic area in-between the arterial and venous device that will not interfere.Both devices are well aligned to the fistula but at angles due to tortuosity of the fistula." approximately 6 weeks later, the patient initiated cannulation of both vwings with no issues.Cannulations over the first few weeks were reported as mostly good with some issues.A vital access representative visited quite often to assist.With the direction of the representative, cannulations were considered easy and pain free.It does appear that the staff was slow in learning how to use the device, requiring a number of revisits to the clinic, but ultimately each visit was successful and by (b)(6), cannulations were going well.A note from the representative reports "(b)(6) stated that vwing cannulations are going better and pt is waiting for cardiac clearance to have aneurysm repaired." during the difficult time, there were multiple occurrences where the staff returned to using the aneurysmal sections of the fistula.There is a note that an md was considering putting in a catheter until the aneurysms were repaired.Since cannulations began going very smoothly, the vwings were used and a catheter was not needed.In mid november, 11/14 (after 3 months of steady easy access with the vwing), the representative visited the clinic because of a reported flow issue (note that at the time of implant there was a stenosis between the vwing devices).Patient returned on (b)(6) with a mental status change and a swollen and red arm after getting a fistulagram.They cannulated anyways and ran dialysis.The patients condition worsened and she was taken to the hospital.Later the patient transferred to hospice.Dr.(b)(6) later did not recall performing any fistulagram, but said he could have done a number of things to address the access.The patient could have had a catheter placed and continued on dialysis (this was an option before the vwings were reliable).The patient could have been cannulated outside the vwing devices as was being done previously and intermittently through out the summer.Dr.(b)(6) stated that after the patient chose to transfer to hospice, there is not much anyone can do.That is a patient choice and not a result of a patient not having dialysis access.Neither the dialysis clinic nor the patient's nephrologist were willing to participate in the investigation.Without the release of medical records, the source of infection after the fistulagram cannot be determined.The description by the clinic and the fact that they continued to cannulate the patient would provide evidence that the vwing sites themselves must not have appeared to look infected.Addressing a stenosis can lead to vessel rupture and hematoma formation, along with potential infection.Medical director review: what seems clear is that the patient developed an infection.I gather there was no evidence that the vwing(s) was/were infected prior to this.Temporally, the infection evolved after the fistulagram, but the period of time between the fistula gram was very short for an infection to have manifested.But not impossible.The available information does not suggest to me that the vwing(s) was/were responsible.Obviously, discussion with the nephrologist and review of the complete medical record would have been enlightening, but have not been available.Infected device - not provided.
 
Event or Problem Description
(b)(6) experienced a flow issue at or near a vwing device in mid-(b)(6) 2016.Fistulagram showed stenosis.Site was angioplastied, after which the arm became swollen and hot.(b)(6)'s mental status changed, and (b)(6) was sent to the hospital.(b)(6) was diagnosed with a systemic infection.

Brand Name
VWING VASCULAR NEEDLE GUIDE
Common Device Name
VWING
Manufacturer (Section D)
VITAL ACCESS CORP.
448 e winchester st
suite 250
salt lake city UT 84107
MDR Report Key6252149
Report Number3009273792-2017-00001
Device Sequence Number830760
Product Code PFH
UDI-Device Identifier08199260101441
UDI-Public08199260101441
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K130873
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 01/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number00144
Device Lot Number15-0033
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/30/2016
Initial Report FDA Received Date01/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AV FISTULA NEEDLES
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;